The NBC National News, quoted the Washington Post in March 2000 about the concerns that the FDA had over the mixing of supplements and conventional medications. There were concerns that millions of people are taking supplements (considered herbs, homeopathic, vitamins, minerals, amino acids, enzymes and some diet products) and having reactions when they mix these things with common and prescribed medications.
I have studied this phenomenon for over 20 years and do know for a fact that with conventional medications, these reactions are quite common. The AMA is calling for the FDA to reverse their ruling on supplements implemented in 1997.
Is this really the best approach?
Many Universities across the nation have closed their Ethno -botany and Botany labs, disallowing many with the gift in this field to aid in the search for new cures, and to determine which plants will have adverse reactions when combined with other chemicals
A good example is the treatment of Gout.
Mediations that are prescribed by traditional medicine are normally Allopurinal or Zyloprim and Colchicine (which, by the way, is a homeopathic remedy from the bulb of the Autumn Crocus) which decreases the reaction that causes uric acid in the blood. Allopurinal and Colchicine can be enhanced by a specialized diet and the elimination of some supplements that can cause an elevation of certain enzymes in the diet. Both of these drugs can also cause serious side effects and toxicity when taken in high doses and / or for a prolonged period of time.
The deficiency of certain nutrients can provoke an attack of gout, people who take antibiotics can increase the risk of an attack and a persons diet can certainly influence not only the severity of an attack, but the frequency of attacks.
There are other reactions that need to be taken into account also, and the is that Allopurinal and Colchicine has a negative effect on the liver after 6 months of use, which will make it harder for those drugs to work effectively. If you also add some supplementation, even a regular multi-vitamin into the system when the liver is already struggling to keep up with the demands of the system, this can cause an adverse reaction to the liver, in part because the liver has to work harder to absorb the micro-nutrients given in the multi-vitamin.
The balance between conventional medicine and alternative medicine is a delicate one. Right now, both schools of thought refuse to work together, and the general public is who suffers.
For some who suffered from allergies when Seldane was prescribed, this was a very concerning issue. When taking Seldane, patients were not told that taking the medication along with certain micro-nutrients could prove to be fatal, and was in a few cases across the United States.
In 1993, the New England Journal of Medicine published an article in which researchers estimated that as many as 60 million people had participated in alternative medical care. A follow-up study to that one, which appeared in a 1998 issue of JAMA, estimated that the number of visits to alternative practitioners had increased more than 47 percent between 1990 and 1997 and that expenditures in 1997 for alternative medicine services exceeded 21 billion dollars .
In our small town we had a family practitioner that took care of the community needs. He was a wonderful man that always gave of his time, energy and knowledge freely. A week after he was diagnosed with Gastric Carcinoma, he called me for advice. I asked him why he would call me and ask me for help. He told me that he had watched the patients that he had diagnosed with this same disease die slow, painful and miserable death, even while they were on conventional medications. He said he knew that the traditional medications and protocols did not work, he had diagnosed cancers, informed the patients, watched them slowly die and he wanted something else. I treated him for 9 months; the cancer did not advance in that time, it did go away either, but it didn't advance. I asked him to do both treatments together, traditional and integrative, but he refused. He had a friend that was a Oncologist and this friend finally convinced him to try some clinical trials at a couple of Universities. In order to do that, the family doctor had to come off all other protocols that he had been taking. They waited a few weeks for the nutrients to leave his body, then started him on aa protocol called PP6 and Thalidomide. A few days after the first treatment, he told his closest friend, "I've killed myself." Within a few weeks, he was totally incapacitated. He passed away some 5 months later, in sever pain and agony.
It's not always conventional medicine at fault …. A cancer patient in N-stage was being treated by both conventional physician and naturopathic physician. Because the patient had been put on Prednisone he had become edemic. The Naturopath told the patient to come off the drug immediately, and then left town on a business trip. I got a call a few days later, the patients breathing was labored and he had fluid in his lungs. The massage therapist that called explained what had happened. I told her to call the man's medical physician immediately, the reduction of Prednisone is not suppose to be halted immediately without the patient undergoing repercussions. The patient paid the ultimate price for the bridge between alternative and conventional medicine. There is so much that can be integrated into both schools of thought and treatment. These stories are why the public is turning to other methods for treatment, most do a combination, which, as the previous story illustrates, can be detrimental to health, unless the health care giver has a knowledge of both fields and an understanding of the chemical reactions that can occur.
It is always best to be responsible for your own health and treatment. No health care professional should be given total and complete control over another man's life. The need for knowledge is a necessity when deciding to integrate different methods of treatment for the health care provider involved, it could mean the difference between the life and death of a patient.